Alert archive / Washington / Wind Advisories in 2011

Wind Advisory 42, NWS Pendleton, OR

December 28, 20114 counties in Washington

NWS Pendleton, OR issued this wind advisory at Dec 28, 2011, 10:11 PM PST for 4 counties in Washington. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2011, 10:11 PM PST (06:11 UTC)
Expired
Dec 29, 2011, 8:33 AM PST
In force
10 hr
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 73 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WWUS76 KPDT 290611
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1011 PM PST WED DEC 28 2011


WAZ028-291415-
/O.NEW.KPDT.WI.Y.0042.111229T0611Z-111229T1500Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...CONNELL...PROSSER...TRI-CITIES
1011 PM PST WED DEC 28 2011

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM PST THURSDAY.

* WINDS: SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH. THE
  STRONGEST WINDS WILL BE IN THE HANFORD AREA.

* IMPACTS: STRONG WIND GUSTS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
830 
WWUS76 KPDT 291417
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
617 AM PST THU DEC 29 2011

WAZ028-292000-
/O.EXT.KPDT.WI.Y.0042.000000T0000Z-111229T2000Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...CONNELL...PROSSER...TRI-CITIES
617 AM PST THU DEC 29 2011

...WIND ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON PST TODAY. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH. THE
  STRONGEST WINDS WILL BE IN THE HANFORD AREA.

* IMPACTS: STRONG WIND GUSTS WILL CREATE DIFFICULT DRIVING 
  CONDITIONS FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
590 
WWUS76 KPDT 291633
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
833 AM PST THU DEC 29 2011


WAZ028-291745-
/O.CAN.KPDT.WI.Y.0042.000000T0000Z-111229T2000Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...CONNELL...PROSSER...TRI-CITIES
833 AM PST THU DEC 29 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO DECREASE THROUGHOUT THE DAY. SOME LOCALLY
WINDY CONDITIONS WILL REMAIN POSSIBLE ALONG THE LEEWARD SIDE OF
RATTLESNAKE MOUNTAIN AND ACROSS THE HANFORD RESERVATION. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 28, 9:44 PM PST, 27 minutes earlier.

Area forecast discussion, Dec 28, 9:44 PM PST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
944 PM PST WED DEC 28 2011

UPDATED AVIATION DISCUSSION

.UPDATE...ONE BAND OF RAIN IS MOVING THROUGH NORTHEAST OREGON
MOUNTAINS WHILE ANOTHER BAND IS MOVING ACROSS THE CASCADES INTO
SOUTHEAST WASHINGTON AND NORTH CENTRAL OREGON. WINDS HAVE
DECREASED OVER CENTRAL OREGON AND MIXING OF HIGHER WINDS ALOFT TO
THE SURFACE IS NO LONGER EXPECTED...SO THE WIND ADVISORY WAS
ALLOWED TO EXPIRE. COONFIELD

&&

.AVIATION...06Z TAFS...PRESSURE GRADIENTS WILL DECREASE AFTER
PASSAGE OF THE CURRENT BAND OF PRECIPITATION SO WINDS WILL DIMINISH
OVERNIGHT. IFR/LIFR WILL OCCUR AT KDLS IN HEAVIER RAIN AT TIMES
UNTIL 29/09Z. TEMPORARY CLEARING WILL OCCUR 14-21Z AS A RIDGE MOVES
THROUGH. CONDITIONS WILL DETERIORATE AGAIN THURSDAY AFTERNOON AND
EVENING AS ANOTHER SYSTEM MOVES IN.   COONFIELD

&&

.PREV DISCUSSION... /ISSUED 420 PM PST WED DEC 28 2011/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE NEXT PACIFIC
SYSTEM WILL SWING ACROSS THE REGION TONIGHT. THIS SYSTEM SHOULD
BRING SOME PRECIP TO MOST LOCATIONS, THOUGH THE HEAVIEST PRECIP WILL
BE OVER AND NEAR THE MOUNTAINS. WINDS WILL REMAIN BREEZY TO WINDY
THROUGH THE NIGHT. THE POTENTIAL FOR SURFACING OF WINDS ALOFT FOR
LOCALLY STRONG WIND GUSTS WILL CONTINUE INTO EARLY EVENING ALONG THE
OREGON CASCADE EAST SLOPES. THUS WILL CONTINUE TO CURRENT WIND
ADVISORIES IN CENTRAL AND NORTH CENTRAL OREGON. SNOW LEVELS WILL
RANGE FROM NEAR 5000 FEET OVER CENTRAL WASHINGTON TO NEAR 7000 FEET
OVER MUCH OF NORTHEAST AND CENTRAL OREGON. SNOW LEVELS SHOULD FALL
BY THURSDAY MORNING BEHIND THE NEXT SYSTEM, WITH LEVELS RANGING
BETWEEN 4500 FEET (WASHINGTON ZONES) TO NEAR 6000 FEET (CENTRAL
OREGON). MAY SEE A BIT OF A BREAK IN PRECIP ON THURSDAY. FOR NOW
HAVE KEPT POPS IN THE LIKELY RANGE OVER THE MOUNTAINS WITH SLIGHT
CHANCE TO CHANCE POPS AT THE LOWER ELEVATIONS. DID DRY OUT THE
YAKIMA VALLEY AND PORTIONS OF THE WASHINGTON LOWER COLUMBIA BASIN
THURSDAY AFTERNOON. ANOTHER SYSTEM IS EXPECTED TO MOVE ONSHORE AND
THROUGH THE REGION THURSDAY NIGHT. SNOW LEVELS WILL AGAIN RISE AHEAD
OF THIS NEXT SYSTEM. SOUTH WINDS COULD AGAIN BECOME AN ISSUE
THURSDAY NIGHT. 90

LONG TERM...FRIDAY THROUGH SUNDAY NIGHT...A STRONG COLD FRONT AND
ATTENDANT PRECIPITATION WILL SWEEP ACROSS THE FORECAST AREA ON
FRIDAY FOR AREA WIDE MEASURABLE RAIN AND SNOW. SNOW LEVELS START
AROUND 4000-6000 FT FRIDAY MORNING AND THEN LOWER TO AROUND
3000-4000 FT BY FRIDAY AFTERNOON. THE EAST SLOPES OF THE CENTRAL
WASHINGTON CASCADES MAY RECEIVE  SNOW ACCUMULATIONS OF 5-10 INCHES
AND THE NORTHERN BLUE MOUNTAINS ARE LIKELY TO GET ACCUMULATIONS OF
3-5 INCHES ON FRIDAY. THE COLD FRONT EXITS INTO IDAHO FRIDAY
AFTERNOON. THE ATTENDANT MID/UPPER LEVEL TROUGH MOVES ACROSS THE
FORECAST AREA FRIDAY NIGHT THUS TRIGGERING ADDITIONAL SNOW SHOWERS
IN THE NE MOUNTAINS OF OREGON AND THE BLUE MOUNTAINS IN WASHINGTON
RESULTING IN ADDITIONAL SNOW ACCUMULATIONS OF 4-8 INCHES FRIDAY
NIGHT. SATURDAY A WEAK WARM FRONT WILL BRING A CHANCE OF SOME LIGHT
SNOW TO THE MOUNTAINS. OTHERWISE..SATURDAY LOOKS TO BE DRY WITH
MOSTLY CLOUDY SKIES. SATURDAY NIGHT THROUGH SUNDAY NIGHT A MID/UPPER
LEVEL RIDGE OF HIGH PRESSURE MOVES THROUGH THE INTERIOR PACIFIC
NORTHWEST FOR MAINLY DRY CONDITIONS.  POLAN

MONDAY THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL RIDGE WILL TRY TO
REBUILD OVER THE AREA FOR THE EXTENDED. AS THE RIDGE STRENGTHENS
THERE MAY BE A WEAK DISTURBANCE THAT COULD PROVIDED SHOWERS TO THE
MOUNTAINS OF NORTHEAST OREGON...WHILE THE EAST SLOPES OF THE
CASCADES WILL CONTINUE TO GET SPILL OVER SHOWERS.  SOUTH TO
SOUTHWEST FLOW LOOKS TO BE DOMINATE FOR THE TIME PERIOD AND AREAS
ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS CAN EXPECT TO SEE UPPER
40S TO UPPER 50S FOR HIGHS.  THE LOWER COLUMBIA BASIN AREAS STILL
SHOW A LIGHT NORTH WIND AND MAY BE COOLER. IF THE SOUTH WINDS ARE
STRONG ENOUGH TO REACH THE BASIN THEN EXPECT HIGH TEMPERATURES TO BE
5 TO 10 DEGREES WARMER THAN THE CURRENT FORECAST. ALSO NIGHT TIME
LOWS LOOK TO BE WARMER AS CLOUD COVER INCREASES AND SOUTH FLOW
REMAINS OVER THE AREA.  HAVE BUMPED THE TEMPERATURES UP A FEW
DEGREES...ESPECIALLY ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS AND
CENTRAL OREGON. THE NEXT WEATHER SYSTEM LOOKS TO ARRIVE WEDNESDAY
AFTERNOON AND MAY HAVE ABUNDANT PRECIPITATION ASSOCIATED. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  55  43  49 /  70  40  70  90
ALW  47  55  44  51 /  70  40  70  90
PSC  44  56  41  51 /  60  20  60  60
YKM  35  49  33  43 /  50  20  60  60
HRI  42  55  39  48 /  60  20  60  70
ELN  35  46  34  42 /  60  20  70  60
RDM  43  53  41  49 /  70  60  70  70
LGD  42  50  40  44 /  70  60  70  80
GCD  43  52  41  46 /  80  60  70  70
DLS  42  52  41  49 /  80  50  60  80

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
THURSDAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/76/76
Hazardous weather outlook, Dec 28, 10:07 PM PST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1007 PM PST WED DEC 28 2011

UPDATED FOR WIND ADVISORY

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
291415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
1007 PM PST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

STRONG WIND
     LOWER COLUMBIA BASIN OF WASHINGTON

BREEZY CONDITIONS WILL CONTINUE TONIGHT AS PRESSURE GRADIENTS REMAIN
TIGHT. AREAS IN THE LEE OF THE CASCADES MAY SEE GUSTY WINDS AT TIMES
AND A WIND ADVISORY HAS BEEN ISSUED FOR THE LOWER COLUMBIA BASIN OF
WASHINGTON. REFER TO NWS PRODUCT PDXNPWPDT FOR DETAILS.
ELSEWHERE...ABUNDANT MOISTURE CONTINUES TO SPILL OVER THE CASCADES
AND RAIN SHOWERS WILL BE LIKELY ACROSS ALL AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WIND FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
     COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

A WET AND UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE REST OF
THE WEEK INTO NEW YEARS WEEKEND. ONE PACIFIC WEATHER SYSTEM AFTER
ANOTHER WILL BRING AN ABUNDANT AMOUNT OF RAIN AND HIGHER MOUNTAIN
SNOW TO THE REGION. SNOW LEVELS WILL BE QUITE HIGH THROUGH MOST OF
THE PERIOD. BREEZY TO WINDY CONDITIONS WILL CONTINUE AS EACH WEATHER
SYSTEM PASSES THROUGH THE AREA, WITH A SYSTEM ON FRIDAY EXPECTED TO
HAVE STRONG WINDS OVER MOST OF THE AREA. WIND ADVISORIES MAY NEED TO
BE ISSUED ON FRIDAY. FROM SATURDAY NIGHT ONWARD A RIDGE WILL BUILD
OVER THE AREA AND WHILE A COUPLE OF WEAK SYSTEMS WILL CROSS OVER THE
RIDGE MAINLY DRY WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Washington, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.